Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 9, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at May 27, 2021, 8:59 AM CDT for Geary County, Morris County, Kansas. It was in force for 14 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2021, 8:59 AM CDT (13:59 UTC)
- Expired
- May 27, 2021, 10:48 PM CDT
- In force
- 14 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Geary County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:45 PM CDT | HEAVY RAIN 2.28 | 1 Se Parkerville, KS | 24 HOUR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -459 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
498
WGUS43 KTOP 271359
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
859 AM CDT Thu May 27 2021
KSC061-127-271700-
/O.NEW.KTOP.FA.W.0009.210527T1359Z-210527T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary KS-Morris KS-
859 AM CDT Thu May 27 2021
The National Weather Service in Topeka has issued a
* Flood Warning for...
Southeastern Geary County in east central Kansas...
Northern Morris County in east central Kansas...
* Until noon CDT.
* At 859 AM CDT, local law enforcement reported flooding of streams
and low lying areas from earlier heavy rain in the warned area.
Flooding is already occurring. Between 2 and 4.5 inches of rain
have fallen. Flooding is expected to continue this morning.
Some locations that will experience flooding include...
Council Grove, White City, Dwight, Parkerville, Latimer and
Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3882 9689 3890 9689 3900 9650 3886 9650
3876 9650 3868 9639 3861 9690 3881 9689
$$
533 follow-up statements
440
WGUS43 KTOP 271603
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
1103 AM CDT Thu May 27 2021
KSC061-127-280000-
/O.EXT.KTOP.FA.W.0009.000000T0000Z-210528T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary KS-Morris KS-
1103 AM CDT Thu May 27 2021
The National Weather Service in Topeka has extended the
* Flood Warning for...
Southeastern Geary County in east central Kansas...
Northern Morris County in east central Kansas...
* Until 700 PM CDT Thursday.
* At 1103 AM CDT, local law enforcement reported flooding of streams
and low lying areas from previous heavy rain in the warned area.
Flooding is already occurring. Between 2 and 4.5 inches of rain
have fallen. Flooding is expected to continue this afternoon.
Some locations that will experience flooding include...
Council Grove, White City, Dwight, Parkerville, Latimer and
Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3882 9689 3890 9689 3900 9650 3886 9650
3876 9650 3868 9639 3861 9690 3881 9689
$$
53449
WGUS43 KTOP 272113
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
413 PM CDT Thu May 27 2021
KSC061-127-280400-
/O.EXT.KTOP.FA.W.0009.000000T0000Z-210528T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary KS-Morris KS-
413 PM CDT Thu May 27 2021
The National Weather Service in Topeka has extended the
* Flood Warning for...
Southeastern Geary County in east central Kansas...
Northern Morris County in east central Kansas...
* Until 1100 PM CDT Thursday.
* At 413 PM CDT, local law enforcement reported continued flooding
of streams and low lying areas from previous heavy rain in the
warned area. Between 2 and 4.5 inches of rain have fallen.
Flooding is expected to continue this evening.
Some locations that will experience flooding include...
Council Grove, White City, Dwight, Parkerville, Latimer and
Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3882 9689 3890 9689 3900 9650 3886 9650
3876 9650 3868 9639 3861 9690 3881 9689
$$
53709
WGUS83 KTOP 280348
FLSTOP
Flood Statement
National Weather Service Topeka KS
1048 PM CDT Thu May 27 2021
KSC061-127-280358-
/O.CAN.KTOP.FA.W.0009.000000T0000Z-210528T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary KS-Morris KS-
1048 PM CDT Thu May 27 2021
...FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN GEARY AND NORTHERN
MORRIS COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3882 9689 3890 9689 3900 9650 3886 9650
3876 9650 3868 9639 3861 9690 3881 9689
$$
BDWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 27, 5:35 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 27, 5:35 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Topeka KS 535 AM CDT Thu May 27 2021 ...AVIATION UPDATE... .DISCUSSION... Issued at 304 AM CDT Thu May 27 2021 Short term models and CAMs have been struggling with the convection, but recent radar trends suggest we are finally seeing a more organized MCS developing across north central KS. 07Z surface obs show a relatively moist airmass still over east central KS while the latest 850MB profiler data shows the low level jet beginning to veer more to the south-southwest with decent speed convergence into east central KS. The continued advection of warm moist air should be enough for storms to continue into eastern parts of the forecast area through the mid morning hours. At this time, I would anticipate the track of these storms to be south of the latest HRRR depiction along the better theta-e gradient into east central KS. The main uncertainty in the short term forecast is whether storms continue through the morning pushing an outflow through much of the CWA or is there a break in precip allowing the airmass to recover as a more synoptic cold front pushes through this afternoon. Unfortunately confidence in the models is poor given the recent history. But they still show some redevelopment in the afternoon along the front. With the surface low analyzed over western KS at 07Z, think there is still some potential for moisture and instability to advect ahead of the frontal boundary and causing some destabilization over east central KS for this afternoon. Because of this the forecast still has some likely POPs but have backed off on the categorical wording due to the uncertainty in the models. Instability looks to be good for severe storms, but forecast hodographs remain messy through the afternoon with large inflection in mid levels. This would imply storms would struggle to remain discrete and multicellular evolutions are more likely. Have continued with highs in the lower 80s across east central KS as southerly winds continue to advect warmer air into the area. Areas near the NEB state line may see some cold air advection by the early afternoon limiting highs to the middle and upper 70s. By this evening, the front is forecast to have pushed through much if not all of the forecast area. This should bring an end to precip chances as drier air moves in as the better dynamics pass to the east. Models are showing some high RH values moving in behind the front indicative of stratus. So have increased cloud cover for tonight and think this may keep lows from falling to far into the 40s. Quiet weather is expected for Friday and Saturday with relatively dry air over the area thanks to a surface ridge. Also models develop some shortwave ridging. However by Sunday and through the first half of next week, the consensus is for another slow moving upper trough setting up to the west of the forecast area. There are differences in the timing of shortwave energy moving through the central plains. So the forecast broad brushes POPs from Sunday through Wednesday. With the upper trough expected to setup somewhere over the central plains for much of next week, mid level heights remain relatively low limiting chances for strong warm air advection. So the blend of models keeps temps below normal with highs generally around 70. && .AVIATION...(For the 12Z TAFS through 12Z Friday) Issued at 535 AM CDT Thu May 27 2021 Timing TS this morning is a blend of extrapolating the latest radar and the CAMs. Still looks like storms may clear out for some recovery of the atmosphere. Surface obs still show the synoptic front just entering northwest KS now. This boundary may be near the terminals as storms develop early in the afternoon. At this time CAMs appear to be more scattered in coverage with the redevelopment so may stick with the VCTS for now. There has been a consistent signal for some MVFR CIGS moving south overnight. So will go ahead and introduce the lower clouds. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for KSZ008>011- 020>023-034>037. Flash Flood Watch until 10 AM CDT this morning for KSZ012-024- 026-038>040-055-056. && DISCUSSION...Wolters AVIATION...Wolters
Hazardous weather outlook, May 27, 3:41 AM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 341 AM CDT Thu May 27 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-280845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 341 AM CDT Thu May 27 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. This morning's thunderstorms could still produce locally damaging winds and very heavy rainfall. Severe thunderstorm and flash flood watches remain in effect. These storms are expected to exit to the east of the area by mid morning. Additional thunderstorms are forecast to redevelop over parts of east central Kansas by the early afternoon today. Some of these storms may be capable of producing large hail, damaging winds and very heavy rainfall. Areas south of a line from Council Grove to Topeka stand the better chance of seeing severe weather this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon across east central Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, May 27, 7:15 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM FLASH FLOOD 2 W WHITE CITY 38.80N 96.78W
05/27/2021 MORRIS KS BROADCAST MEDIA
SKIDDY ROAD AT G ROAD WAS FLOODED.
&&
BAERGLocal storm report, May 27, 8:07 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM HEAVY RAIN MARYSVILLE 39.85N 96.64W
05/27/2021 M1.35 INCH MARSHALL KS TRAINED SPOTTER
OVERNIGHT TOTAL.
&&
DRLocal storm report, May 27, 8:42 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM TSTM WND DMG EMPORIA 38.40N 96.18W
05/27/2021 LYON KS BROADCAST MEDIA
SHED BLOWN DOWN TIME ESTIMATED.
&&Local storm report, May 27, 8:44 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM TSTM WND DMG MANHATTAN 39.18N 96.57W
05/27/2021 RILEY KS BROADCAST MEDIA
TREE UPROOTED NEAR BLUEMONT ELEMENTARY
SCHOOL TIME ESTIMATED.
&&Local storm report, May 27, 8:48 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
848 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM HEAVY RAIN 2 NE SILVER LAKE 39.12N 95.84W
05/27/2021 M1.11 INCH SHAWNEE KS TRAINED SPOTTER
TOTAL FROM THIS MORNING.
&&
DRLocal storm report, May 27, 8:55 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
855 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM HEAVY RAIN 6 SSE SAINT GEORGE 39.11N 96.39W
05/27/2021 E1.30 INCH WABAUNSEE KS TRAINED SPOTTER
&&
DRThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:21 PM CDT | Special Weather Statement | TOP | Dickinson | 39 min |
| May 26, 7:39 PM CDT | Special Weather Statement | TOP | Clay, Ottawa, Riley | 66 min |
| May 27, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 30 min |
| May 27, 12:18 AM CDT | Tornado Warning | TOP | Dickinson, Morris | 13 min |
| May 27, 12:37 AM CDT | Special Weather Statement | TOP | Morris | 53 min |
| May 27, 12:42 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 33 min |
| May 27, 12:44 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 46 min |
| May 27, 12:52 AM CDT | Areal Flood Advisory | TOP | Dickinson, Morris | 4 hr |
| May 27, 12:58 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 47 min |
| May 27, 1:12 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 33 min |
| May 27, 1:23 AM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 67 min |
| May 27, 1:25 AM CDT | Special Weather Statement | TOP | Lyon | 35 min |
| May 27, 1:37 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 23 min |
| May 27, 1:41 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 49 min |
| May 27, 1:42 AM CDT | Special Weather Statement | TOP | Coffey | 48 min |
| May 27, 1:45 AM CDT | Special Weather Statement | TOP | Osage | 45 min |
| May 27, 2:01 AM CDT | Special Weather Statement | TOP | Jackson | 59 min |
| May 27, 2:03 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson | 57 min |
| May 27, 2:08 AM CDT | Special Weather Statement | TOP | Cloud | 37 min |
| May 27, 2:19 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 41 min |
| May 27, 2:54 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 51 min |
| May 27, 3:06 AM CDT | Special Weather Statement | TOP | Douglas | 54 min |
| May 27, 3:46 AM CDT | Areal Flood Advisory | TOP | Marshall, Riley, Washington | 4 hr |
| May 27, 4:22 AM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 23 min |
| May 27, 4:29 AM CDT | Areal Flood Warning | TOP | Dickinson, Morris | 6 hr |
| May 27, 4:43 AM CDT | Special Weather Statement | TOP | Wabaunsee | 32 min |
| May 27, 5:01 AM CDT | Areal Flood Advisory | TOP | Geary, Morris | 18 min |
| May 27, 5:11 AM CDT | Special Weather Statement | TOP | Shawnee | 34 min |
| May 27, 5:18 AM CDT | Flash Flood Warning | TOP | Geary, Morris | 4 hr |
| May 27, 5:31 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 29 min |
| May 27, 5:41 AM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| May 27, 5:53 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 52 min |
| May 27, 6:14 AM CDT | Flash Flood Warning | TOP | Lyon, Morris, Wabaunsee | 3 hr |
| May 27, 6:23 AM CDT | Special Weather Statement | TOP | Anderson | 37 min |
| May 27, 6:48 AM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| May 27, 8:43 AM CDT | Areal Flood Warning | TOP | Lyon, Morris, Wabaunsee | 8 hr |
| May 27, 10:04 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 9 hr |
| May 27, 10:46 AM CDT | River Flood Warning | TOP | Wabaunsee | 8 hr |
| May 27, 10:46 AM CDT | River Flood Warning | TOP | Shawnee | 7 hr |
| May 27, 10:59 AM CDT | Areal Flood Warning | TOP | Morris | 20 hr |
| May 27, 2:31 PM CDT | River Flood Warning | TOP | Lyon | 26 hr |
| May 27, 2:31 PM CDT | River Flood Warning | TOP | Lyon | 32 hr |
| May 27, 2:54 PM CDT | River Flood Warning | TOP | Lyon, Osage | 16 hr |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.